Thunderstorm Wind, Macomb
- When
- July 23, 3:10 PM EST
- Where
- Macomb County, 1.23 mi SW of Warren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.510, -83.020
A tree was blown down.
A few severe thunderstorms developed along the M-59 corridor, producing both hail and damaging winds, with flooding also occuring over parts of Macomb and Wayne counties. 5 inches were observed over a short period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe thunderstorms developed along the M-59 corridor, producing both hail and damaging winds, with flooding also occuring over parts of Macomb and Wayne counties. Rainfall totals of 2 to 2.5 inches were observed over a short period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 2:00 PM EST, 1 hour 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 300 PM EDT Tue Jul 23 2024 .KEY MESSAGES... * Scattered to numerous showers and thunderstorms around through tonight, with a low chance of activity on Wednesday as well. * Dry weather returns Thursday into the weekend as temperatures gradually warm each day, pushing to near 90 degrees on Sunday. && .DISCUSSION... Amplified, but a progressive upper level summer pattern over the northern CONUS. Longwave trough swinging through over the next couple of days, followed by 500 MB ridge (~590 DAM) building into the Great Lakes region over the Weekend. Weak surface flow with pockets of low level convergence, enhanced by some lake breeze interaction this afternoon. Surfaces capes of 1500- 2000 J/kg with no cin will likely be conducive to generating scattered showers/thunderstorms, but skinny cape and effective shear under 25 knots hindering storms from being severe. However, downdraft capes of 800+ J/kg could allow a cell or two to be strong/approach severe with a wind gust however. In addition, the line of showers approaching from the west likely holds together (northern areas) as subtle jet streak tracks through far northern Lower Michigan. Adjusted pops for Tri-Cities region into numerous category. Modest height falls to swing through the Central Great Lakes tonight/Wednesday morning with the surface reflection/low moving through Central Lower Michigan/Lake Huron. Trends with the surface cold front/moisture axis moving through are faster, and by the time the front re-fires with diurnal instability tomorrow, likely occuring mostly south of the Michigan border. It appears just chance pops at best are warranted. Actually thinking higher pops are warranted tonight with the sufficient instability (showalter index -2 C) spreading in, increase in low level jet (~30 kts), along with the moisture advection/height falls arriving. NBM pops also support this, specifically the northern half of the CWA. Mid level lapse rates embedded within the instability axis look to be modest (5.8- 6.0 C/KM) and 0-6 KM bulk shear is not terribly strong (~30 knots), thus no severe storms expected. Upper level northwest confluent flow/subsidence takes hold for Thursday/Friday. Even with the possibility of subtle upper level disturbance embedded within the northwest flow tracking through, no showers expected, as the airmass appears to be too dry with little to no instability around. Warming up over the weekend, with 850 MB temps of 15 C Saturday and 18 C on Sunday (per Euro), suggesting highs in the lower to mid 80s and approaching 90 degrees on Sunday, as winds veer to the south- southwest. && .MARINE... Winds of 5-10 knots in place over the lakes today with gusts up to 15 knots. Low pressure system has progressed into the area more quickly than expected today elevating chances for showers and storms over Lake Huron tonight through early Wednesday morning. Behind the system winds veer northwesterly and pick up to 10-15 knots with gusts to 20. High pressure will fill in behind and drop wind speeds back down to 5 knots Friday and through the weekend. && .PREV DISCUSSION... Issued at 148 PM EDT Tue Jul 23 2024 AVIATION... The combination of a passing upper-level disturbance and daytime heating along lake breezes will produce a low chance (20%) for an isolated shower or thunderstorm this afternoon. Confidence in development is too low to include in the TAFs at this time. Of higher confidence, a cold front will move through late tonight and overnight, where showers and possible embedded thunderstorms will be more likely, favored across KMBS, with lower chances down through KFNT to KPTK. Instability does wane overnight, so opted to just maintain rain showers chances, and will continue to monitor the line of showers with embedded thunderstorms, now over western Michigan. Wind direction will veer southerly to westerly with the front. For DTW/D21 Convection...there is a low chance (20%) for isolated thunderstorms to develop along a lake breeze boundary this afternoon. A cold front drifts south across the airspace Wednesday morning (06-09Z window) and will be the focus for additional thunderstorm potential, but confidence remains very low regarding if convection will persist along the front, given the unfavorable overnight timing. DTW THRESHOLD PROBABILITIES... * Low for ceilings aob 5000 this afternoon. * Low for thunderstorms Tuesday afternoon/evening. Low Wednesday morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...SF MARINE.......BC AVIATION.....AM You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 252 PM EDT Tue Jul 23 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-241100- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 252 PM EDT Tue Jul 23 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered non-severe thunderstorms around through tonight. A storm or two may be strong producing wind gusts to 50 mph and heavy rain as storms track northeast at 20 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a low chance of non-severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-241100- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 252 PM EDT Tue Jul 23 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms around through tonight. A storm or two may be strong to severe producing wind gusts to 45 knots and heavy rain as storms track northeast at 15 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a low chance of non-severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
215 PM EDT Tue Jul 23 2024
MIZ061-062-069-231915-
Genesee MI-Lapeer MI-Oakland MI-
215 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAPEER...
NORTHWESTERN OAKLAND AND SOUTHEASTERN GENESEE COUNTIES THROUGH 315 PM
EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goodrich, or near Holly, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lapeer, Grand Blanc, Davison, Burton, Hadley, Goodrich, Ortonville,
Metamora, Atlas, Elba, Leonard, Holly State Recreation Area, and
Thornville.
This includes the following highways...
I-75 between mile markers 98 and 106.
I-69 between mile markers 144 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 8358 4284 8362 4300 8357 4312 8345
4289 8310 4288 8310
TIME...MOT...LOC 1815Z 242DEG 13KT 4285 8353
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KDKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
329 PM EDT Tue Jul 23 2024
MIZ055-232015-
Sanilac MI-
329 PM EDT Tue Jul 23 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SANILAC COUNTY
THROUGH 415 PM EDT...
At 329 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Sandusky, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandusky, Argyle, Elmer, Decker, Snover, and Juhl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4331 8305 4340 8309 4358 8299 4363 8286
4341 8270
TIME...MOT...LOC 1929Z 235DEG 17KT 4340 8297
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
345 PM EDT Tue Jul 23 2024
MIZ069-070-232030-
Macomb MI-Oakland MI-
345 PM EDT Tue Jul 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OAKLAND AND
SOUTHWESTERN MACOMB COUNTIES THROUGH 430 PM EDT...
At 345 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Royal Oak, or near Troy, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren, Troy, Southfield, Pontiac, Sterling Heights, Royal Oak,
Birmingham, Detroit Zoo, Rochester Hills, Madison Heights, Oak Park,
Auburn Hills, Hazel Park, Berkley, Clawson, Beverly Hills, Center
Line, Huntington Woods, Utica, and Lathrup Village.
This includes the following highways...
I-75 between mile markers 62 and 78.
I-696 between mile markers 11 and 13, and between mile markers 17
and 25.
M-39 between mile markers 16 and 20.
M-53 between mile markers 16 and 20.
M-59 between mile markers 39 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4248 8325 4265 8328 4267 8300 4247 8297
TIME...MOT...LOC 1945Z 264DEG 14KT 4253 8318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDKPreliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
408 PM EDT Tue Jul 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM Flood 2 E Clawson 42.53N 83.11W
07/23/2024 Oakland MI Trained Spotter
Spotter report of flooding on I-75 and 14 mile road.
&&
Event Number DTX2400780
BCThe Detroit radar (KDTX), 43 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A tree was blown down.
A large tree fell onto a home.
A tree was blown down.
The Michigan Department of Transportation reporting flooding closing sections of I-94 and I-75.
The Michigan Department of Transportation reported flooding on I-94 and Gratiot Ave closing all lanes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199978, 1199979, 1199980, 1199981, 1199984, 1199977.